Alert archive / Maine / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 1, NWS Gray, ME
NWS Gray, ME issued this severe thunderstorm warning at Apr 17, 2002, 10:52 AM EDT for Somerset County, Maine. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2002, 10:52 AM EDT (14:52 UTC)
- Expired
- Apr 17, 2002, 11:30 AM EDT
- In force
- 38 min
- Issued by
- NWS Gray, ME
- Area
- Counties, with a storm outline in the text
County Somerset County, ME
The radar
The Portland,ME radar (KGYX), 119 km from the middle of the area, began a volume at 14:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 2.9 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1006 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KGYX 171452 SVRGYX MEC025-171530- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAY ME 1048 AM EDT WED APR 17 2002 THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN SOMERSET COUNTY IN WEST CENTRAL MAINE * UNTIL 1130 AM EDT * AT 1042 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER CORNVILLE...OR ABOUT 9 MILES NORTHEAST OF SKOWHEGAN...MOVING SOUTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE OVER... CANAAN AND PITTSFIELD AT 1105 AM EDT REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN GRAY MAINE. LAT...LON 4493 6953 4483 6972 4469 6960 4480 6936
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 9:55 AM EDT, 57 minutes earlier.
Area forecast discussion, Apr 17, 9:55 AM EDT, 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 955 AM EDT WED APR 17 2002 SYNOPSIS...A STATIONARY FRONT WILL REMAIN OVER MAINE THIS AFTERNOON AND TONIGHT. PUBLIC...WILL UPDATE ZONE FORECASTS TO INCLUDE MENTION OF GUSTY WINDS AND HAIL WITH THUNDERSTORMS...AND TO DETAIL MAX TEMPERATURE FORECASTS. EXPECT TEMPERATURES IN CENTRAL NEW HAMPSHIRE AND INTERIOR SOUTHWEST MAINE TO REACH WELL INTO THE 80S AGAIN TODAY. SEA BREEZE SHOULD HOLD TEMPERATURES DOWN ALONG THE COAST...BUT MORE SUNSHINE TODAY SHOULD BOOST TEMPERATURES ABOVE TUESDAYS MAXIMUMS. PWMWRKZFP AVAILABLE FOR COORDINATION. MARINE...SCATTERED THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING. NO FLAGS. FCSTID = 7 .GYX... ME...NONE. NH...NONE. WHEELER
In the hours before
Special weather statement, Apr 17, 7:44 AM EDT, 3 hours 8 minutes before
MEZ007>009-012>014-018>028-NHZ001>010-013-014-171945- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 744 AM EDT WED APR 17 2002 ...SEVERE THUNDERSTORMS POSSIBLE OVER CENTRAL MAINE AND NEW HAMPSHIRE TODAY... A FRONTAL BOUNDARY WILL CROSS THE REGION THROUGH THIS EVENING. THUNDERSTORMS WILL FIRE UP ALONG THIS BOUNDARY AND SOME OF THESE STORMS COULD PRODUCE SEVERE WEATHER CONSISTING OF HAIL AND GUSTY WINDS. CONTINUE TO MONITOR LATER FORECASTS ON NOAA WEATHER RADIO OR YOUR FAVORITE NEWS OUTLET FOR THE LATEST INFORMATION ON THIS POSSIBLE SEVERE WEATHER.
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 2:16 PM EDT | Severe Thunderstorm Warning | GYX | Oxford | 59 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.